Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2011, Article ID 609189, 9 pages
http://dx.doi.org/10.1155/2011/609189
Research Article

Monotone Positive Solutions for an Elastic Beam Equation with Nonlinear Boundary Conditions

Department of Applied Mathematics, Lanzhou University of Technology, Gansu, Lanzhou 730050, China

Received 19 April 2011; Accepted 2 August 2011

Academic Editor: Angelo Luongo

Copyright © 2011 Jian-Ping Sun and Xian-Qiang Wang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper is concerned with the existence of monotone positive solutions for an elastic beam equation with nonlinear boundary conditions. By applying monotone iteration method, we not only obtain the existence of monotone positive solutions but also establish iterative schemes for approximating the solutions. It is worth mentioning that these iterative schemes start off with zero function or quadratic function, which is very useful and feasible for computational purpose. An example is also included to illustrate the main results obtained.

1. Introduction

It is well known that beam is one of the basic structures in architecture. The deformations of an elastic beam in equilibrium state can be described by the following equation of deflection curve: where is Yang's modulus constant, is moment of inertia with respect to axes, and is loading at . If the loading of beam considered is in relation to deflection and rate of change of deflection, we need to study a more general equation: According to different forms of supporting, various boundary value problems (BVPs for short) should be considered.

Owing to its importance in engineering, physics, and material mechanics, fourth-order BVPs have attracted much attention from many authors; see, for example [115] and the references therein. However, almost all of the papers we mentioned focused their attention on the null boundary conditions. When the boundary conditions are nonzero or nonlinear, fourth-order equations can model beams resting on elastic bearings located in their extremities. Up to now, a little work has been done for fourth-order BVPs with nonlinear boundary conditions. It is worth mentioning that, in 2009, Alves et al. [16] studied some fourth-order BVPs with nonlinear boundary conditions, which models an elastic beam whose left end is fixed and right end is attached to a bearing device or sliding clamped. Their main tool was monotone iterative method. For more on monotone iterative techniques, one can refer to [1720] and the references therein.

Motivated greatly by the above-mentioned excellent works, in this paper we consider the existence and iteration of monotone positive solutions for the following fourth-order BVP with nonlinear boundary conditions: which models an elastic beam whose left end is simply supported and right end is sliding clamped, given by the function . By applying monotone iterative method, we not only obtain the existence of monotone positive solutions for the BVP (1.3) but also establish iterative schemes for approximating the solutions. These iterative schemes start off with zero function or quadratic function, which is very useful and feasible for computational purpose. Our main tool is the following theorem [21].

Theorem 1.1. Let be a normal cone of a Banach space and . Suppose that is completely continuous, is monotone increasing on , is a lower solution of , that is, , is an upper solution of , that is, . Then the iterative sequences satisfy and converge to, respectively, and , which are fixed points of .

Throughout this paper, we always assume that the following conditions are satisfied:;.

2. Preliminary

In order to obtain the main results of this paper, we first present several fundamental lemmas in this section.

Lemma 2.1. Let be a constant and . Then the BVP has a unique solution where

Proof. Let be a solution of the BVP (2.1). Then we may suppose that By the boundary conditions in (2.1), we have Therefore, the BVP (2.1) has a unique solution

Lemma 2.2. For any , one has

Proof. For any fixed , it is easy to know that which shows that and so On the other hand, it follows from the expression of that

Lemma 2.3. For any , one has

Proof. It is obvious.

3. Main Results

Theorem 3.1. Assume that for and there exists a constant such that the following conditions are satisfied:; .Then the BVP (1.3) has monotone positive solutions.

Proof. Let be equipped with the norm Then is a normal cone in Banach space . Note that this induces an order relation ≤ in by defining if and only if . If we define an operator by then which together with , , and Lemmas 2.2 and 2.3 implies that . Obviously, fixed points of are monotone nonnegative solutions of the BVP (1.3).
Let and , . First, it is easy to verify that is completely continuous by an application of Arzela-Ascoli theorem. Now, we divide our proof into the following steps.
Step 1. We assert that is monotone increasing on .
Suppose that and . Then and . By and , we have which shows that .
Step 2. We prove that is a lower solution of .
For any , we know that which implies that .
Step 3. We show that is an upper solution of .
It follows from Lemmas 2.2 and 2.3, , and that which indicates that .
Step 4. We claim that the BVP (1.3) has monotone positive solutions.
In fact, if we construct sequences and as follows: then it follows from Theorem 1.1 that and and converge to, respectively, and , which are monotone solutions of the BVP (1.3). Moreover, for any , by Lemmas 2.2 and 2.3, we know that and so which shows that and are positive solutions of the BVP (1.3).

4. An Example

Example 4.1. Consider the BVP
If we let forandfor, then all the hypotheses of Theorem 3.1 are fulfilled with . It follows from Theorem 3.1 that the BVP (4.1) has monotone positive solutions and . Moreover, the two iterative schemes are The first, second, and third terms of the two schemes are as follows:

Acknowledgment

This paper is supported by the National Natural Science Foundation of China (10801068).

References

  1. A. R. Aftabizadeh, “Existence and uniqueness theorems for fourth-order boundary value problems,” Journal of Mathematical Analysis and Applications, vol. 116, no. 2, pp. 415–426, 1986. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. R. P. Agarwal, “On fourth order boundary value problems arising in beam analysis,” Differential and Integral Equations, vol. 2, no. 1, pp. 91–110, 1989. View at Google Scholar · View at Zentralblatt MATH
  3. Z. Bai, “The upper and lower solution method for some fourth-order boundary value problems,” Nonlinear Analysis, vol. 67, no. 6, pp. 1704–1709, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. Z. Bai and H. Wang, “On positive solutions of some nonlinear fourth-order beam equations,” Journal of Mathematical Analysis and Applications, vol. 270, no. 2, pp. 357–368, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. J. Ehme, P. W. Eloe, and J. Henderson, “Upper and lower solution methods for fully nonlinear boundary value problems,” Journal of Differential Equations, vol. 180, no. 1, pp. 51–64, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  6. J. R. Graef and B. Yang, “Positive solutions of a nonlinear fourth order boundary value problem,” Communications on Applied Nonlinear Analysis, vol. 14, no. 1, pp. 61–73, 2007. View at Google Scholar · View at Zentralblatt MATH
  7. C. P. Gupta, “Existence and uniqueness theorems for the bending of an elastic beam equation,” Applicable Analysis, vol. 26, no. 4, pp. 289–304, 1988. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. Y. Li, “Positive solutions of fourth-order boundary value problems with two parameters,” Journal of Mathematical Analysis and Applications, vol. 281, no. 2, pp. 477–484, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. B. Liu, “Positive solutions of fourth-order two point boundary value problems,” Applied Mathematics and Computation, vol. 148, no. 2, pp. 407–420, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. J. Liu and W. Xu, “Positive solutions for some beam equation boundary value problems,” Boundary Value Problems, vol. 2009, Article ID 393259, 9 pages, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. R. Ma, “Positive solutions of fourth-order two-point boundary value problems,” Annals of Differential Equations, vol. 15, no. 3, pp. 305–313, 1999. View at Google Scholar
  12. R. Ma and H. Wang, “On the existence of positive solutions of fourth-order ordinary differential equations,” Applicable Analysis, vol. 59, no. 1–4, pp. 225–231, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. J. P. Sun and X. Q. Wang, “Existence and iteration of monotone positive solution of BVP for an elastic beam equation,” Mathematical Problems in Engineering, vol. 2011, Article ID 705740, 10 pages, 2011. View at Publisher · View at Google Scholar
  14. Q. Yao, “Positive solutions for eigenvalue problems of fourth-order elastic beam equations,” Applied Mathematics Letters, vol. 17, no. 2, pp. 237–243, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. Q. Yao, “Existence and multiplicity of positive solutions to a singular elastic beam equation rigidly fixed at both ends,” Nonlinear Analysis, vol. 69, no. 8, pp. 2683–2694, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. E. Alves, T. F. Ma, and M. L. Pelicer, “Monotone positive solutions for a fourth order equation with nonlinear boundary conditions,” Nonlinear Analysis, vol. 71, no. 9, pp. 3834–3841, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. B. Ahmad and J. Nieto, “The monotone iterative technique for three-point second-order integrodifferential boundary value problems with p-Laplacian,” Boundary Value Problems, vol. 2007, Article ID 57481, 9 pages, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. Q. Yao, “Monotone iterative technique and positive solutions of Lidstone boundary value problems,” Applied Mathematics and Computation, vol. 138, no. 1, pp. 1–9, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  19. Q. Yao, “Monotonically iterative method of nonlinear cantilever beam equations,” Applied Mathematics and Computation, vol. 205, no. 1, pp. 432–437, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  20. X. Zhang, “Existence and iteration of monotone positive solutions for an elastic beam equation with a corner,” Nonlinear Analysis. Real World Applications, vol. 10, no. 4, pp. 2097–2103, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. H. Amann, “Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces,” SIAM Review, vol. 18, no. 4, pp. 620–709, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH